Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 413, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 26, 2002, 10:51 PM CDT for Harper County, Oklahoma. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2002, 10:51 PM CDT (03:51 UTC)
- Expired
- Aug 26, 2002, 11:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Harper County, OK
The radar
The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 11:45 PM CDT | Thunderstorm Wind 59 M | Buffalo, OK | Wind was measured by the Oklahoma mesonet. |
| Aug 26, 11:50 PM CDT | Thunderstorm Wind 55 M | Buffalo, OK | Wind was measured by the Oklahoma mesonet. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 10:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 882 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1721 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
324 WUUS54 KOUN 270351 SVROKC OKC059-270445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1049 PM CDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN NORTHWEST OKLAHOMA * UNTIL 1145 PM CDT * AT 1049 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTH OF ROSSTON TO 20 MILES NORTH OF BUFFALO...MOVING SOUTHEAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE BUFFALO...LAVERNE...MAY...ROSSTON AND SELMAN THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS TO 70 MPH. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. HAIL TO QUARTER SIZE IS ALSO POSSIBLE. LAT...LON 3701 9954 3699 10001 3658 9997 3663 9932
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:27 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 26, 9:27 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 927 PM CDT MON AUG 26 2002 MCS CURRENTLY MOVING SEWD THROUGH SWRN KS THIS EVENING.EXPECT COMPLEX TO CONTINUING PROPAGATING SSEWD INTO INSTAB AXIS WHICH EXTENDS FROM PANHANDLE INTO WRN OK. GOING FCST HAD THIS SCENARIO PRETTY WELL IN HAND WITH LIKELY POPS IN THE WESTERNMOST ZONES THEN TAPERING OFF TO THE EAST. WILL JUST MAKE SOME SLIGHT ADJUSTMENTS TO POPS AND TMPS IN THE FIRST PD...OTRW NO CHANGES EXPECTED. 02 AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 327 PM CDT MON AUG 26 2002 STORMS HAVE DEVELOPED QUICKLY THIS AFTERNOON ACROSS SW NEBRASKA AND NORTHWEST KANSAS AND THIS IS PROBABLY BEGINNING OF COMPLEX THAT WILL AFFECT MAINLY WESTERN PARTS OF CWA LATER THIS EVENING AND OVERNIGHT. EXPECT AS LF OF UPPER JET OVER SW US MOVES TOWARD HIGH PLAINS THIS EVENING/TONIGHT AND LLJ INCREASES WILL SEE MORE DEVELOPMENT SOUTH AND THEN INTO NW OKLAHOMA. BETTER DEEP LAYER SHEAR WILL BE FARTHER NORTH AND TIMING OF CONVECTION SHOULD KEEP THE STRONGER TO SEVERE STORMS MAINLY NORTH OF FA THIS EVENING. STORMS SHOULD LINGER INTO THE MORNING WITH A DECREASE IN COVERAGE DURING THE AFTERNOON. HIGH TEMPERATURES COULD BE TRICKY...BUT SHOULD SEE ENOUGH SUN THAT TEMPERATURES WILL REACH HIGHER END OF GUIDANCE. WILL LIKELY SEE SIMILAR SITUATION FOR TUESDAY NIGHT WITH UPSLOPE FLOW THROUGH A FAIRLY DEEP LAYER AND ACTIVE SOUTHERN STREAM JET. BEST CHANCE AGAIN APPEARS TO BE ACROSS WESTERN PARTS OF CWA. HAVE IN ONLY SLIGHT POPS FOR WEDNESDAY DURING THE DAY BUT MAY NEED TO INCREASE POPS LATER AS TUESDAY NIGHT CONVECTION MAY LINGER INTO THE MORNING HOURS. MEDIUM RANGE MODELS SIMILAR IN UPPER AIR FEATURES AT BEGINNING OF EXTENDED FORECAST (THURS) WITH UPPER RIDGE CENTERED OVER WEST TX AND UPPER LOW TO THE EAST NEAR GA/AL. GOING INTO FRIDAY...TROUGH/SHORTWAVE OVER WESTERN STATES LIFTS NORTHEAST INTO CENTRAL AND NORTHERN PLAINS AND APPEARS BEST CHANCE FOR TSRA WITH THIS FEATURE WILL BE ACROSS NORTHERN PART OF FA THURSDAY NIGHT INTO FRIDAY MORNING. CURRENT FORECAST IS DRY AND WILL LIKELY MAINTAIN DRY FORECAST AS MOST IF NOT ALL WEATHER SHOULD REMAIN NORTH. GOING INTO THE WEEKEND...MODELS DIFFER ON UPPER AIR FEATURES. ECMWF KEEPS UPPER RIDGE OVER SOUTHERN 2/3 OF US WITH WEAK WESTWARD MOVING TROUGH OVER SW GULF. MRF MAINTAINS WEAKNESS/LOW IN RIDGE AND MOVES IT WEST OVER THE WEEKEND. OVERALL...PLAN ON KEEPING EXTENDED FORECAST DRY WITH WEAKER UPPER FLOW, WEAK SURFACE GRADIENT, AND MAIN CONVECTION WITH GULF SYSTEM REMAINING ON EASTERN SIDE. EXTENDED GRIDS OUT SHORTLY. LOOKING AT NEW ETA AND AVN WILL GO AHEAD AND PUT IN SLIGHT CHANCES OF TSRA FOR THURSDAY NIGHT INTO FRIDAY. FCSTID = SIX OKC 68 89 69 88 / 30 20 20 20 HBR 67 88 68 88 / 60 40 40 20 SPS 69 93 71 94 / 40 30 40 20 GAG 65 86 65 87 / 60 40 40 20 PNC 67 88 69 88 / 20 20 20 20 DUA 70 94 70 92 / 20 20 20 20 .OKC... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 11:46 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 59 min |
| Aug 27, 12:35 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Roger Mills, Woodward | 55 min |
| Aug 27, 1:00 AM CDT | Severe Thunderstorm Warning | OUN | Major | 60 min |
| Aug 27, 1:07 AM CDT | Severe Thunderstorm Warning | OUN | Custer | 53 min |
| Aug 27, 1:32 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 43 min |
| Aug 27, 2:06 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Custer, Kingfisher, Washita | 54 min |
| Aug 27, 2:46 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 59 min |
| Aug 27, 2:49 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 41 min |
| Aug 27, 2:57 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa | 63 min |
| Aug 27, 3:19 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 56 min |
| Aug 27, 3:30 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, Grady, McClain, Stephens | 75 min |
| Aug 27, 3:46 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 44 min |
| Aug 27, 4:21 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Murray | 69 min |
| Aug 27, 4:33 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 57 min |
| Aug 27, 4:54 AM CDT | Severe Thunderstorm Warning | OUN | Garvin | 36 min |
| Aug 27, 5:05 AM CDT | Severe Thunderstorm Warning | OUN | Love | 40 min |
| Aug 27, 5:28 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Johnston, Marshall | 62 min |
| Aug 27, 5:38 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love, Murray | 37 min |
| Aug 27, 6:34 AM CDT | Severe Thunderstorm Warning | OUN | Bryan, Johnston, Marshall | 56 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.